We are 161,389 members in 81 forums discussing 127,214 topics.

Help with Abbreviations

All TopicsForum: Chemotherapy - Before, During, and After → Topic: anybody have ankle and foot swelling with taxol

Topic: anybody have ankle and foot swelling with taxol

Forum: Chemotherapy - Before, During, and After —

Regimens, side effects, and support from others going through chemo.

Posted on: May 24, 2008 01:09PM

crapshoot wrote:

Hey everybody - i have just finished 12 weekly taxol/herceptin doses.  around week 9 my feet started to swell slightly and then by the 11th week they were huge.  Had a doppler to rule out clot.  My feet are still swelling - left side more than right.  apparently swelling of the feet is not a normal side effect for taxol but have read where it does happen - anybody else experience this? 

Thanks. 

Elaine

Dx 9/21/2007, IDC, 4cm, Stage IIB, Grade 3, 2/11 nodes, ER+/PR+, HER2+
Log in to post a reply

Posts 1 - 11 (11 total)

Log in to post a reply

May 24, 2008 01:29PM luckymel wrote:

Elaine, I had exactly the same experience, at exactly the same time (started about week 9 of taxol).  It wasn't just my feet, though, it was my legs also, and I suspect I was a bit puffy all over.  My oncologist acted like he had never heard of such a thing, but I have talked to many others who had similar symptoms.  I ended up going to my PCP, who put me on two separate diuretics - she, at least, was concerned.  The swelling eventually went away, but it took  6-8 weeks before I felt back to normal.  It was a miserable feeling, and I'm sorry you're going through it now, but it will pass. 

Mel Dx 10/10/2006, IDC, 3cm, Stage II, Grade 2, 4/17 nodes, ER-/PR-, HER2-
Log in to post a reply

May 24, 2008 01:33PM crapshoot wrote:

Thanks Mel for taking the time to tell me about this - same thing - my oncologist was baffled - said maybe it was stasis dermatitis and told me to walk, my nurse told me to keep my leg elevated.  Hmmmmm.    My left calf is also swollen and my left foot looks like something out of a sci-fi movie or something - swelling is much worse on the left than the right.  If it was something to do with my heart because of the herceptin and/or AC treatment i had first i think both legs would be equally affected. 

thanks again

Elaine

Dx 9/21/2007, IDC, 4cm, Stage IIB, Grade 3, 2/11 nodes, ER+/PR+, HER2+
Log in to post a reply

May 24, 2008 01:40PM luckymel wrote:

Mine was also worse on one side - I forget which.  All the oncologists seems to deny this as a side effect, and yet so many of us experience it - I really don't understand it.  My chemo sisters and I have speculated that perhaps they don't want to face up to being the cause of something, perhaps...who knows.  Hope you feel better soon, though - I would suggest keeping your legs elevated as much as possible, but also walking a bit might help.  Nothing really did it for me till I got on the diuretics, though, and then the change was miraculous and I felt like me again.

Mel Dx 10/10/2006, IDC, 3cm, Stage II, Grade 2, 4/17 nodes, ER-/PR-, HER2-
Log in to post a reply

May 24, 2008 01:46PM crapshoot wrote:

thanks mel.  i think a trip to the family doctor may be in order for a diuretic.  Glad to hear it worked for you.  yay!!

Elaine

Dx 9/21/2007, IDC, 4cm, Stage IIB, Grade 3, 2/11 nodes, ER+/PR+, HER2+
Log in to post a reply

May 25, 2008 10:12AM Caya wrote:

Elaine, I was on Taxotere, in the taxane family, and I also had the left ankle/leg swelling.  They sent me for 2 ultrasounds of my left leg over the course of a few infusions to make sure it was not a blood clot (it wasn't), and I  also got a diuretic to ease the swelling.  I did still experience some swelling on the same left/ankle when I was on Herceptin only, but not nearly as bad when on the Taxotere.

Dx 10/16/2006, IDC, Right, 1cm, Grade 2, 0/16 nodes, ER+/PR+, HER2+ (FISH)
Log in to post a reply

May 25, 2008 08:50PM sushanna1 wrote:

About week 9 of weekly taxotere, my feet and ankles swelled so much that I could not wear normal shoes.  My footgear consisted of a pair of large hiking boots (worn with very thin socks) and a pair of clogs.   A couple of weeks on a diuretic and they returned to normal. 

Log in to post a reply

May 25, 2008 11:29PM Diana63 wrote:

My feet swelled right after my 8th taxol, I can't wear anything but sandals because it hurts so bad. My Oncol. was the same way, he acts like he had never seen anyones feet swell before on Taxol.

“Be still, and know that I am God” (Psalm 46:10). Dx 10/6/2007, IDC, 5cm, Stage IV, Grade 3, 4/9 nodes, ER+/PR+, HER2-
Log in to post a reply

May 26, 2008 09:36AM crapshoot wrote:

Thank you everyone for the information.   Hopefully the diuretics have done their job for all of you.  Diana - have you tried diuretics as well?  It seems like that is the thing to do for this.  It is weird how it just happens towards the end of the treatment.  Oh well - just another thing to contend with.  we can do it.


Elaine

Dx 9/21/2007, IDC, 4cm, Stage IIB, Grade 3, 2/11 nodes, ER+/PR+, HER2+
Log in to post a reply

May 27, 2008 12:53AM Diana63 wrote:

Elaine, no I have'nt tried any meds for it yet, but this Friday is my last taxol. I just hope this last one goes by without many se's.

“Be still, and know that I am God” (Psalm 46:10). Dx 10/6/2007, IDC, 5cm, Stage IV, Grade 3, 4/9 nodes, ER+/PR+, HER2-
Log in to post a reply

May 27, 2008 02:56PM LJ13 wrote:

I just finished my 12th (and last) weekly Taxol/Herceptin about 2-1/2 weeks ago. I noticed swelling after the second treatment. The swelling continued throughout treatment. For the first 7-8 weeks, the swelling would go down as I slept if I elevated my feet. After that, it was pretty much constant. First it was the ankles, then also the feet, then also calves. My feet would look like sausages with toes. For me left was worse than right. The doc. recommended the elevation, and if "necessary" compression socks and a diuretic. By the time that elevation stopped working, it seemed like I was so close to being finished, I just didn't want to do any more drugs.

So 2 1/2 weeks later, I'm still getting swelling, but it seems a bit less. 

Around week 5-6, I noticed my legs were feeling tired. This persisted too. Around week 10, tired was feeling more like muscle pain. Now, it's persistent muscle pain and stiffness. Just legs, mostly below the knee.

Dang. Taxol was so much better than AC for so long. The first 6 weeks, it hardly seemed like I was on chemo. But 12 weeks of it really wears your body down. 

Worry is a misuse of the imagination.
Log in to post a reply

May 28, 2008 08:01AM crapshoot wrote:

well folks - went and got the diuretic yesterday - my feet are much better today - elevating them really didn't work, and they weren't much better in the mornings anymore.  Already there is a noticeable improvement and my feet do feel like they belong to somebody else anymore.   LJ i agree with you - the taxol really was a piece of cake - i told the nurses at my chemo center it was like a fine merlot as opposed to the gut rot garbage they had given me before (4 x AC). 

When i took the prescription to the pharmacist yesterday she said the swelling would have been because of the taxol as well and it is good to see the feet getting smaller - i still don't have ankles mind you but i know they are there somewhere.

Elaine

Dx 9/21/2007, IDC, 4cm, Stage IIB, Grade 3, 2/11 nodes, ER+/PR+, HER2+